I’ve had a what I call a ‘griping’ tummy over the last couple of weeks. I did have bad heartburn a few weeks ago (resulting in an anxiety driven visit to A&E). Anyway that has now gone, but I now have a ‘griping’ tummy. My diet hasn’t changed, or my weight. The statin I take is Avorstatin 40mg, and I’m now wondering if it’s the side effects of that - after months of taking it with no issues. Or it could be a bit of a tummy bug, or anxiety driven. Anyway I emailed my GP with all this and they’ve asked me to make an appointment which I’ll do tomorrow. I know that since the stroke I’ve become a hypochondriac, worrying about things that didn’t bother me before. Obviously I’ll see what my GP says but I wondered if anyone had developed similar side effects? The most common one seems to be muscle aches?
I was started on 40mg atorvastatin when stroke was diagnosed several years ago by a Specialist Doctor. After a short while the statin was causing too many problems for me.
My GP intervened and reduced the dose. Even on a lower dose I still had some problems. My GP then changed me on to Simvastin on a low dose. That is working well for me.
It may need a bit of trialling with your GP.
Yeah those next two posts remind me I had 80 milligrams of troubles to start with
Then it was cut it to 40 because of the issues and I now also take Lanzarote as my GP calls it but lisinanopral or similar name that I can’t bring else on my voice recognition software doesn’t know how to write
I take lansoprazole as well and have done ever since the stroke. Before that I was on omeprazole but they had to change it as apparently omeprazole shouldn’t be taken with clopidogrel. I don’t think they’ll increase the dose of lansoprazole as I’m on quite a high dose anyway, I struggled with the lower dose because the anxiety I had when I first had the stroke was making indigestion worse so they increased it. I’ll need to reduce the lansoprazole dose at some point.
I had a telephone appointment with my GP this morning. She’s fairly certain that my tummy issues aren’t caused by Avorstatin as apparently it’s a very rare side effect. She said to try buscopan for the griping tummy, and Gaviscon if I get heartburn and keep a diary for 3 weeks to see how it goes and if there’s any triggers. If it doesn’t improve then she will refer me for an endoscopy as my last one was in 2000!
She said the clopidogrel is likely to cause gastric issues, which should be countered by the lansoprazole but I still might get issues from time to time, particularly with my previous history of reflux oesophagitis.
After a few weeks of improvement my indigestion and heartbeat has unfortunately got worse over the last couple of days. Yesterday I seemed to be taking loads of Gaviscon to help, and so I could get some sleep. I made an appointment at my GP surgery and saw a nurse practitioner this morning, she’s referred me for an endoscopy and changed my medication from Lansoprazole to Rabeprazole (after I asked about alternatives.
It’s making me feel quite down, mainly the indigestion, also I’m tired, and also that I felt my recovery was going reasonably well and now I feel rubbish because of indigestion. I’m being so careful what I eat, what seems like a minor problem is really impacting on me.
Hopefully the new medication will work and I won’t have to wait too long for the endoscopy.
Nigel, get them to test for the Helicobacter virus. That’s in the stomach, has all the symptoms you have and can cause stomach ulcers.
The good news is that it’s easily treatable with the right antibiotic. I was having your stomach issues 10yrs ago or so, but the virus recurring. When they eventually put the camera down they found stones in the bile duct. Once they were released into the stomach, no more problems. I was supposed to be on Omeprazole for life. But once I realised I was having now more trouble I stopped taking it.
Now, occasionally when I’ve eaten something too rich and get a bit bloated, I just have a cup of mint tea or a couple of polo mints will do the trick
They tested for the helicobactor pilori virus a few weeks ago and it was clear, so that has been ruled out.
I’ve adjusted the times I take medication, I was having the clopidogrel as soon as I woke but I’ve read that it’s better with food so now I have it with breakfast but it hasn’t made any difference. I think it’s the clopidogrel that’s causing the issues as it’s a fairy common side effect - but clearly I can’t stop taking it (nor would I want to!). I’ve also started taking a Yakult drink every morning but that doesn’t seem to be helpful.
As you say, I just hope the new medication works better and I don’t have to wait long for the endoscopy. I think I’ll check with the surgery exactly what they’re referring for, hopefully straight for an endoscopy rather than a gastrology outpatient appointment.
If your gp actually ordered an endoscopy then that is what it’ll be and the hospital will send the results back to the gp. Good luck, lets hope hope you get to the bottom of this. In the mean time maybe much smaller meals more often might help to keep your stomach comfortable.
Hi Pinch–I cannot take any statin. I’ve tried them all. Even the mildest, I’ll be ok for a couple of days, and then I start having stomach aches. I would doubt a tummy bug would last 2 weeks. I don’t know if it’s your statin. But anyway, my doctor put me on Zetia (estimibe) which is not a statin. It’s a different family of cholesterol lowering drugs. I’ve been on it for years with no problems. It doesn’t lower cholesterol as much as a statin, but it does some lowering. It’s possible you might have just begun to not be able to handle statins. If that’s the case, just wanted you to know there are other things out there. Jeanne
My GP is convinced it’s not the Avorstatin, she says that tummy trouble and indigestion is such a rare side effect. I’ve been on the statins for about 8 months, and clopidogrel the same amount of time. It does seem that the clopidogrel is more likely to be causing the issues. Hopefully the gastrology appointment will be soon and the endoscopy will find out if there’s anything else causing the issues. I’m also hoping the new medication will work better than lansoprazole.